Prozac Overdose

ERproductions Ltd./Getty Images

Read This First:

If you believe that you or someone else has taken a Prozac overdose, you should seek immediate medical care.

If you are feeling suicidal, please contact your personal physician, a suicide hot line, a hospital emergency room or other appropriate emergency services for assistance.

What Is Prozac?

Prozac is a popular medication used in the treatment of major depressive disorder, obsessive-compulsive disorder, panic attacks and some eating disorders.

  Fluoxetine – the active ingredient in Prozac – is also available under the brand name Sarafem for treating premenstrual dysphoric disorder

What Is Considered to Be an Overdose of Prozac?

Several factors – including age, weight, current state of health and whether the person has also taken any other drugs along with Prozac – will determine whether any given dose will be harmful to an individual.  This makes it impossible to generalize about what particular dose would be considered to be an overdose.  It is quite possible that one person will make a complete recovery from a particular dose while another may not survive a much lower dose.  In general, however, if a person has taken more than what they have been prescribed, especially in the presence of overdose symptoms, they should seek out immediate medical attention.

What Are the Symptoms of a Prozac Overdose?

The most common symptoms of a Prozac overdose include:

  • Unsteadiness

  • Confusion

  • Unresponsiveness

  • Nervousness

  • Uncontrollable shaking

  • Dizziness

  • Rapid, irregular, or pounding heartbeat

  • Hallucinations

  • Fever

  • Fainting

  • Loss of consciousness

    What Are the Possible Complications Following an Overdose?

    Some of the possible medical complications which can occur following an overdose include:

    • Seizures

    • Abnormal heart rhythm

    • Rhabdomyolysis (rapid skeletal muscle breakdown, leading to the release of substances into the blood stream which can cause kidney failure)

    • Disseminated intravascular coagulation (widespread blood clotting in the small blood vessels, leading to tissue death and organ damage)

    • Kidney failure

    • Respiratory failure

    Who Will Require Medical Assistance?

    Due to the fact that emergency room visits can be quite expensive, people will often hesitate to seek assistance for a possible overdose, especially if the person does not seem to be experiencing any symptoms.  One very good resource for these cases is your local Poison Control Center.  The Poison Control Center phone lines are staffed by individuals with training to assess your situation and provide you with advice.  The can be reached in the U.S. 24 hours a day, seven days a week at1-800-222-1222.  There is no charge for their services.

    What Information Should I Have Ready When I Call for Help?

    When you are calling either Poison Control or emergency services, you should have the following information available, if possible:

    • How much of the medication they may have swallowed (actual amount or your best guess)

    • Their prescribed dosage

    • The person's age/sex/weight

    • Amount of time since they took the medication

    • Any other drugs that they might have taken

    • Information about whether the person might have had suicidal intent

    • A list of their symptoms

    How Is a Prozac Overdose Treated?

    If the overdose occurred fairly recently, then the emergency room will probably pump their stomach to remove any remaining medication.  They may also give them activated charcoal to absorb any remaining traces of the drug.

    Since no antidote for Prozac exists, the goal of treatment is to monitor and support the patient's vital functions – such as heartbeat, breathing and blood pressure – until the patient has recovered.  Treatment may also involve counteracting any complications which have developed, such as seizures


    Cushing, Tracy A.  "Selective Serotonin Reuptake Inhibitor Toxicity."  Medscape.  WebMD LLC.  Updated:  February 26, 2014.  Accessed:  February 27, 2015.

    "Fluoxetine." AHFS Consumer Medication Information. Bethesda, MD : American Society of Health-System Pharmacists, Inc., 2013. Revised: November 15, 2014. Accessed: February 27, 2015.

    Nelson, Lewis S., et. al. "Selective serotonin reuptake inhibitor poisoning: An evidence-based consensus guideline for out-of-hospital management." Clinical Toxicology, 45:4, 315-332.

    Continue Reading